Lifestyle

People tell us how taking antidepressants has affected their sex life

For some people, antidepressants work wonders.

The pills allow them to manage their mental health problems, but this positive change can come with negative side effects, such as a declined sex drive.

Changing the dosage or swapping to a different type of medication can help (though there are no guarantees) but the interim can be very difficult.

We asked people to share their own experiences of taking antidepressants and how it affected their sex life. Here’s what they said.

Lisa*, 24, has been on antidepressants for three months

I used to have the highest sex drive, to the point where my ex called me a Duracell bunny.

I was always ready and felt lucky that I found it quite easy to orgasm.

However, I started taking antidepressants a few months ago and now I only get randy like twice a month.

It’s very weird, like I’ve gone from being ‘on’ all the time, to a flickering bulb.

The first time I tried to orgasm after taking selective serotonin reuptake inhibitors (SSRIs), it just didn’t happen.

I recently managed to finish for the first time since I started taking them and I was so excited I called my friend with benefits, just to tell him. I am very relieved that my sexual agency is starting to come to me again (pun intended) but I’m also very upset and a bit stressed out about it because I’ve always been a sexual person.

At one point I considered changing or stopping the antidepressants just to get the ability to orgasm back, but then realised I was a bit manic and that was a stupid idea.

Pedro*, 30, has been on antidepressants on and off for 16 years

I have been on Fluoxetine on and off for 16 years and Diazepam and Zopiclone sleeping tablets for three years.

It seems to be Fluoxetine that interferes most with my sex life.

My sex drive is non-existent and reaching orgasm is impossible. My wife and I have been trying for a baby for three years and having suffered a number of miscarriages, that is part of the reason for being on a higher dose of medication.

Naturally, being unable to reach orgasm leads to overthinking, which is the least sexy mindset ever – the constant thought of ‘okay, this must be so annoying for my wife’ makes it even harder to ‘get there’ so in the end I give up.

As such, it’s a bit of a vicious circle, as then the thoughts of being a failure both in sexual performance and having a baby create more depression – which means coming off the medication seems an unlikely future prospect.

Sammy Rei, 28, has been on antidepressants for two years

Although I think it’s important that people be aware of the side effects of antidepressants, I’ve personally had a positive experience.

I’ve always had a very active libido and have been taking an antidepressant (SSRI) for about two years.

I haven’t noticed any change in my sex drive or orgasmic response, though my improved mood has probably influenced my sex life in a good way. I have more energy for self-exploration and am a better partner to my spouse.

Although I am concerned and watchful about long-term side effects of the drugs I’m using, to me, the benefits currently outweigh the risks.

I plan to keep the dose as low as I can, while keeping an eye out for any changes in my sex drive.

Theresa*, 35, has been on antidepressants for three months

I have a hormone issue that exacerbates my emotions, and take Cipralex and benzodiapines to manage this.

Differentiating between hormone and psychological symptoms can be difficult, but I have definitely noticed a decline in my sex drive.

I’ve been in a relationship for four years and while I wouldn’t say I had a very high sex drive in the past, it was definitely a lot higher than it is now.

My urge to have sex has gone from a weekly to a monthly need.

It’s frustrating and you have to decide which is the best of two bad situations.

However, while they have impacted my sex life, the antidepressants have affected my work the most.

I actually resigned from my job, but my employer asked me to stay and offered to be more flexible – with the option of unpaid leave, a home office or reduced hours to help me.

Kelly, 24, was taking antidepressants but stopped

So I started taking Citalopram at first – it gave me migraines and nausea beyond just the first week and about three weeks later I switched over to Fluoxetine.

They both ruined my sex drive, I felt ill and all I wanted to do was sleep all the time because I was depressed.

I’d get home from work and totally ignore my partner and just get into bed. We went from sleeping together at least once a day, to once a week, to nothing at all.

The antidepressants didn’t work for me. They made me cold and emotionless and gave my thoughts of suicide.

I suppose with all that as it was only making me worse, it made me unable to be intimate. I felt like a piece of trash. Ill and unwanted.

The antidepressants totally numbed me. The silver lining is that I emotionally checked out of that relationship, after six long years of mental abuse I was finally able to leave him.

Shortly after I ditched the antidepressants, scared for my well-being, and my drive soon returned – I was still down but had a renewed strength kicking my ex and the meds to the curb.

Please note that everyone reacts differently to various types of medication. If you’re considering antidepressants, it’s best to speak to your GP or other medical professional about your options and what could work best for you.

Why do antidepressants affect some people’s sex drive?

‘It is very common for antidepressants to cause decreased sexual desire, loss of sexual excitement, and diminished or delayed orgasm/ejaculation,’ Doctor Clare Morrison, GP & medical advisor at Medexpress, tells Metro.co.uk.

‘This is because they work by increasing the level of a “feel-good” chemical called serotonin.

‘Unfortunately, this reduces the effect of another neurotransmitter called dopamine. We need dopamine to become sexually aroused.

‘If affected, it’s worth being patient, as the problem may rectify itself when the body adapts to the new circumstances. Alternatively, in consultation with your doctor, you could consider lowering the dose of antidepressant, or switching to another type. Psychosexual counselling may help. For men, taking Viagra, or similar, may be beneficial.

‘You could also try increasing the level of dopamine naturally by taking exercise, getting plenty of rest, and lowering your stress levels.’

Source: Read Full Article